Alert archive / Arizona / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 129, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 31, 2023, 5:53 PM MST for Pima County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2023, 5:53 PM MST (00:53 UTC)
- Expired
- Aug 31, 2023, 6:45 PM MST
- In force
- 52 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:28 PM MST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 31, 2:28 PM MST, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 228 PM MST Thu Aug 31 2023 .SYNOPSIS...Expect active thunderstorm days across Southeast Arizona today and Friday before decreasing into the weekend. The main hazards from storms today will be strong thunderstorm outflow winds capable of producing dense blowing dust and heavy downpours to the northwest and west of Tucson. Tomorrow, the threat for strong winds diminishes, but the threat of heavy rainfall increases across the majority of Southeast Arizona. High temperatures near normal today before decreasing 5 to 10 degrees below normal Friday and Saturday. && .DISCUSSION...Today is still shaping up to be an active Monsoon day across Southeast Arizona as there are many factors coming together to increase the potential for strong organized thunderstorm outflows/dense blowing dust as well as heavy downpours, especially from Tucson west and northwest. Like a good chef, its important to take stock of the ingredients we have. First, we are in a state of transition with the mid and upper level high pressure areas. At 500 mb, the upper high is starting off along the northern Arizona/New Mexico border and will move east toward northeast NM by this evening. As this happens, this will shift the mid-level flow from easterly to southeasterly across our neck of the woods, not only increasing the directional difluence over south-central Arizona but additional stretching deformation from the upper high shifting away will result in a stronger lifting mechanism. Thats the thing about the Monsoon, all it takes are very subtle shifts in the flow to differentiate between a low-grade and high-grade Monsoon day. A bit higher up at 300 mb, the ridge-axis extending across the southern half of Arizona shifts east, with the axis becoming a more neutral N-S orientation over New Mexico this evening. The combination of the impacts from both these features will enhance thunderstorm activity from Tucson west and northwest. The second ingredient is the moisture. The 31/12Z KTWC sounding depicted a PWAT of 1.20 inches, which matches up with the GOES TPW satellite imagery which depicts 1.25 inches over Tucson this morning, with deeper values near 1.50 inches to the west and dry values near 0.80 inches to the east along the Arizona/New Mexico border. This drier air will limit thunderstorm coverage across the eastern portions of the forecast area today. However, given the southeast flow at 500 mb, this will enhance the downdraft potential for storms across south-central arizona as it will aid in the entrainment of dry air into the updrafts in the middle- levels of the storms. From Tucson west, the precipitable water values will be high enough to support heavy downpours. The 31/12Z HREF is showing a 30-50 percent chance of probability matched mean rainfall in excess of an inch across the Tohono O'odham Nation this afternoon and evening, with a 10 percent chance of rainfall in excess of 3 inches in south-central Pima county. This is one of the reasons we felt confident enough to hoist up a Flash Flood Watch for areas from Tucson West starting this afternoon extending thru Friday evening. The third ingredient is the increasing steering flow between 700-500 mb. Initially the flow will start off at 10 kts, but increases to 25 kts by this afternoon. This will help storms transition from isolated pulse-type storms into more organized multi-cellular storm clusters. All of these ingredients increase confidence that we will see a more significant Monsoon day across the area. This is reflected in the HREF or ensemble of high-resolution models. The 31/12Z HREF suggests 70-90 pct chance of wind gusts from storms in excess of 30 kts (10-30 percent in excess of 50 kts) across Southeast Pinal/central and eastern Pima and Santa Cruz counties between 3-10 PM, with the potential generally moving west and northwest into the evening hours. The mid-shift issued a Blowing Dust Advisory for the potential for a Dust Storm/Haboob formation between Tucson and Phoenix and this looks like it is still on track to develop. In addition to the threat for lower visibility in blowing dust, what sometimes gets forgotten is the health impact of blowing dust to those individuals with heart disease and respiratory sensitivities. Its a good idea to make sure these individuals avoid being outside if a dust storm develops. In any event, today will not be the only active day. Friday will likely be busy as well for different reasons. As the mid and upper highs get settled into NM, we see a deeper southerly flow across the area. This will increase the PWAT values across the area in general, with 1.50-1.75 inches west of Tucson and 1.00-1.50 inches to the east. In addition to the increase in moisture, we will start to see vort lobes shear off the trough near the spur of the Baja Peninsula and move into Southeast Arizona Friday. Given the increasing moisture profile the potential for heavy rain expands east into Graham and Cochise counties. This is the reason why we have two starting times for the Flash Flood Watch with the aforementioned areas in effect from noon through midnight Friday. Confidence that the deeper moisture profile will increase the potential for heavy rainfall is shown in the 31/12Z HREF localized probability matched mean 24-hour precipitation showing pockets of 1-2 inch rainfall amounts west of a line from Sierra Vista to Oracle. The NBM has also latched onto the potential for heavier precipitation, with a 36 percent probability of exceeding 1.00 inch at the Tucson International Airport tomorrow, and 46 percent in Nogales. The WPC has elevated us into the 'Slight' category in their Excessive Rainfall Outlook (ERO) for Day 2 (tomorrow), and this looks good to me given all the ingredients. Thereafter, a strong upper trough develops along the California coast, with a dry westerly flow on its southern periphery rapidly drying us out this weekend. Although enough residual moisture will be present for a slight chance of showers and thunderstorms Sunday, we will essentially dry out completely starting Monday. As this trough ejects late this weekend, expect the upper high to re-develop over Southeast Arizona by the middle of next week. So, unfortunately, expect another warm-up in afternoon temperatures next week. && .AVIATION...Valid through 02/00Z SCT-BKN clouds with scattered to numerous SHRA/TSRA primarily from KTUS west and northwest thru 01/08Z with ISOLD-SCT SHRA/TSRA overnight west of KTUS. Brief MVFR CIGS/VSBYS, mountain obscurations and gusts to 35-45 kts and possible BLDU associated with the TSRA reducing VSBY below a mile. Otherwise typical wind trends generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Increased shower and thunderstorm activity today and Friday for the forecast area. Drier air moving in across the area late this upcoming weekend will bring a downturn in thunderstorms which is expected to continue into early next week. 20-foot winds will generally 15 mph or less outside of any thunderstorm outflow winds. High temperatures will be 7-10 degrees this afternoon, before lowering back to near normal by the end of the week. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory until 7 PM MST this evening for AZZ501-502- 504-505. Flood Watch through Friday evening for AZZ501>506-514-515. Flood Watch from Friday afternoon through Friday evening for AZZ507>509-511>513. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 31, 5:15 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
515 PM MST Thu Aug 31 2023
AZZ504-506-514-010100-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
515 PM MST Thu Aug 31 2023
...A strong thunderstorm will impact portions of northeastern Pima
and southeastern Pinal Counties through 600 PM MST...
At 515 PM MST, Doppler radar was tracking a strong thunderstorm near
Catalina State Park, or near Catalina, moving west at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catalina, Oro Valley, Casas Adobes, Saddlebrooke, Tortolita, Catalina
State Park and Catalina Foothills.
This includes Route 77 between mile markers 75 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3252 11080 3238 11080 3233 11101 3255 11100
TIME...MOT...LOC 0015Z 090DEG 5KT 3244 11087
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KJSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:15 PM MST | Special Weather Statement | TWC | 45 min | |
| Aug 31, 5:18 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Aug 31, 5:29 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 31, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Aug 31, 5:47 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 43 min |
| Aug 31, 5:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 31, 6:27 PM MST | Special Weather Statement | TWC | Pinal | 63 min |
| Aug 31, 6:42 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 48 min |
| Aug 31, 6:43 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Aug 31, 7:02 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 58 min |
| Aug 31, 7:09 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 51 min |
| Aug 31, 7:36 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 114 min |
| Sep 1, 2:04 PM MST | Special Weather Statement | TWC | 41 min | |
| Sep 1, 2:42 PM MST | Special Weather Statement | TWC | Graham | 48 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.